Alert archive / Kansas / River Flood Warnings in 2008
River Flood Warning 64, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Aug 6, 2008, 2:57 PM CDT for Saline County, Kansas. It took effect at Aug 6, 2008, 6:09 PM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2008, 2:57 PM CDT (19:57 UTC)
- In effect from
- Aug 6, 2008, 6:09 PM CDT
- Expired
- Aug 6, 2008, 10:03 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- Minor
County Saline County, KS
The radar
The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Gypsum Creek below Gypsum (GYSK1). The gauge peaked at 13.53 ft at Aug 6, 2008, 7:00 PM CDT.
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06870300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS43 KICT 061957
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
257 PM CDT WED AUG 06 2008
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS...
GYPSUM CREEK NEAR GYPSUM AFFECTING SALINE COUNTY.
SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND
BARRICADES.
KSC169-070757-
/O.NEW.KICT.FL.W.0064.080806T2309Z-080807T2136Z/
/GYSK1.1.ER.080806T2309Z.080807T0600Z.080807T0936Z.NO/
257 PM CDT WED AUG 06 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLOOD WARNING FOR
THE GYPSUM CREEK NEAR GYPSUM.
* FROM THIS EVENING TO THURSDAY AFTERNOON...OR UNTIL THE WARNING IS
CANCELLED.
* AT 2:00 PM WEDNESDAY THE STAGE WAS 9.1 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET.
* FORECAST...FLOOD STAGE WILL BE REACHED BY THIS EVENING. THE RIVER
WILL CREST NEAR 16.5 FEET BY EARLY THURSDAY MORNING. THE RIVER WILL
FALL BELOW FLOOD STAGE BY EARLY THURSDAY MORNING.
* IMPACT...AT 16.5 FEET...OVERFLOW ON THE EAST BANK OCCURS WHICH
INCLUDES FLOW OVER LAPSLEY ROAD AND CULVERT NEAR THE BRIDGE GAGE
SITE.
&&
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME THU FRI SAT
GYPSUM 15.0 9.1 WED 02 PM 14.0 6.6 5.3
$$1 follow-up statement
000
WGUS83 KICT 070303
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1003 PM CDT WED AUG 06 2008
...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN
KANSAS...
GYPSUM CREEK NEAR GYPSUM AFFECTING SALINE COUNTY.
SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND
BARRICADES.
KSC169-070333-
/O.CAN.KICT.FL.W.0064.000000T0000Z-080807T2136Z/
/GYSK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1003 PM CDT WED AUG 06 2008
THE FLOOD WARNING IS CANCELLED FOR
THE GYPSUM CREEK NEAR GYPSUM.
* AT 9:00 PM WEDNESDAY THE STAGE WAS 12.9 FEET.
* FLOOD STAGE IS 15.0 FEET.
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 13.5 FEET. THE
RIVER WILL FALL TO 7.4 FEET BY FRIDAY MORNING.
&&
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME THU FRI SAT
GYPSUM CREEK
GYPSUM 15.0 12.9 WED 9 PM 10.3 7.4 5.5
$$
LFWWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 6, 12:48 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 6, 12:48 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1248 PM CDT WED AUG 6 2008 .AVIATION... FOR THE 18Z TAF SUITE...STATIONARY FRONT ACROSS NORTH CENTRAL KANSAS AND MESO/OUTFLOW BOUNDARY FROM NORTHERN OKLAHOMA INTO WEST-CENTRAL KANSAS...WILL BE PRIMARY AND SECONDARY FOCI FOR RENEWED CONVECTION LATER THIS AFTERNOON AND EVENING. BETTER CHANCES APPEAR TO BE ACROSS CENTRAL KANSAS...ESPECIALLY LATER INTO THE EVENING AND OVERNIGHT...SO HAVE INCLUDED A TEMPO GROUP FOR KRSL/KSLN. OTHERWISE GENERALLY VFR CONDITIONS AWAY FROM CONVECTION UNTIL 10-12Z...WHEN SOME MVFR CIGS ARE EXPECTED NORTH OF SOUTHWARD MOVING FRONT AND/OR ENHANCED STORM SCALE OUTFLOW BOUNDARY EARLY THURSDAY MORNING. KED && .PREV DISCUSSION... /ISSUED 649 AM CDT WED AUG 6 2008/ UPDATE... PRECIPITATION HAS BLOSSOMED OVER THE PAST COUPLE HOURS IN THE LOW LEVEL CONVERGENCE AND DIFFLUENT UPPER FLOW ACROSS NORTHEAST PART OF FORECAST AREA. ANTICIPATE PRECIPITATION WILL WANE DURING THE NEXT FEW HOURS AS LOW LEVEL FLOW BECOMES LESS FAVORABLE. UPDATED FORECAST TO ACCOUNT FOR MORE PRECIPITATION COVERAGE AND CLOUDS THIS MORNING. SO FAR COMBINATION OF RELATIVELY MOIST LOW LEVELS HAVE KEPT COLD POOL GENERATION LIMITED...AND MARGINAL LOW LEVEL LAPSE RATES HAVE KEPT THE STRONGER WINDS FROM REACHING THE SURFACE. THE EXTENSIVE PRECIPITATION THIS MORNING MAY INCREASE POTENTIAL FOR STORMS THIS AFTERNOON ALONG RESULTATNT OUTFLOW BOUNDARY. BASED ON EARLIER MODEL RUNS...THERE WAS GOOD LOW LEVEL LAPSE RATES AND INSTABILITY FORECAST THIS AFTERNOON ALONG FORECAST AREA BORDER WITH TOP. THIS COMBINED WITH THE OUTFLOW BOUNDARY COULD RESULT IN BRIEF TORNADO POTENTIAL DURING PEAK HEATING DUE TO LOW LEVEL STRETCHING PROCESSES. TORNADO THREAT APPEARED TO BE TOO SLIGHT TO MENTION IN HAZARDOUS WEATHER OUTLOOK. WILL LET DAY SHIFT REASSESS THREAT LATER THIS MORNING WHEN IT BECOMES MORE CLEAR WHAT THE ENVIRONMENT WILL ACTUALLY BE. -HOWERTON AVIATION... WILL KEEP THUNDERSTORMS GOING FOR A FEW HOURS INKCNU...WHILE THREAT IS TOO LOW TO JUSTIFY AT OTHER LOCATIONS. BELIEVE THERE IS A THREAT LATE THIS AFTERNOON IN KCNU/KSLN/KRSL WHICH COULD ALL BE IN THE VICINITY OF OUTFLOW BOUNDARY AND FRONT. ANTICIPATE GOOD COVERAGE OF STORMS FROM MCS TONIGHT...BUT NOT ENTIRELY CLEAR THE TRACK IT WILL TAKE...AND RESULTANT IMPACT ON AIRPORTS. BEST CHANCES APPEARS TO AT KRSL/KSLN DURING THE NIGHT AND KCNU JUST PRIOR TO END OF FORECAST. -HOWERTON PREV DISCUSSION... /ISSUED 331 AM CDT WED AUG 6 2008/ DISCUSSION... TODAY: COMBO OF WARM AIR ADVECTION/CONVERGENCE IN LOW LEVELS HAS KEPT THUNDERSTORMS GOING ACROSS EASTERN KS DURING THE NIGHT...WHILE CAP HAS SHOWN ITS STRENGTH WITH ISOLATED STORMS STRUGGLING IN CENTRAL KS. NOT OVERLY EXCITED ABOUT PRECIPITATION CHANCES DURING THE DAY WITH RELATIVELY WEAK CONVERGENCE. WHILE 850MB TEMPERATURES SLID A BIT FROM YESTERDAY...SEE LITTLE REASON WHY MODEL OUTPUT STATISTICS ARE THAT MUCH COOLER THAN YESTERDAY. TONIGHT: STILL LOOKS FAIRLY CERTAIN THAT STORMS WILL GO IN NORTHWEST KS THIS EVENING. WHAT IS NOW MORE UNCERTAIN IS IF/WHEN STORMS GO IN THE VICINITY OF OUTFLOW FROM THIS MORNINGS CONVECTION. MODELS HAVE SHOWN POOR SKILL THE LAST COUPLE OF DAYS WITH CONVECTION...AND SEE LITTLE REASON TO BELIEVE THIS ROUND OF MODEL CONVECTION IS COMPLETELY CORRECT. ASSUMING STORMS GO IN NORTHWEST KS WOULD LIKELY MOVE SOUTHEAST IN BAROCLINIC ZONE. THE PROBLEMS ARE THE NORTH AMERICAN MODEL/GLOBAL FORECAST SYSTEM MODEL SIGNIFICANTLY DIFFER ON ORIENTATION OF 850MB JET DURING THE NIGHT...AND THAT AT FACE VALUE IT IS NOT PARTICULARLY BAROCLINIC AND WIND SPEEDS ARE FAIRLY WEAK. SUSPECT THAT COLD POOL PROCESS WILL OVERCOME THIS...BUT THE TRACK IS PROBLEMATIC...ESPECIALLY GIVEN THAT A STORM TRACK SOMEWHERE WILL LIKELY SEE SIGNIFICANT RAINFALL. WILL MENTION POTENTIAL FOR HEAVY RAIN/SEVERE WEATHER IN HAZARDOUS WEATHER OUTLOOK. THU: PRECIPITATION COULD BE ONGOING AT THE START OF THE PERIOD...AND SOME CHANCE THAT BOUNDARY COULD BE LINGERING ACROSS SOUTHERN SECTIONS THU AFTERNOON...ALTHOUGH IF CONVECTION GOES BIG WED NIGHT...EFFECTIVE BOUNDARY MAY ALREADY BE IN OK. HAVE TRIMMED BACK PROBABILITY OF PRECIPITATION ACROSS THE NORTH AND SUSPECT THAT IT COULD BE TRIMMED EVEN FURTHER. ALSO NIXED PRECIPITATION AFTER 0000 UTC AS PRECIPITATION SHOULD BE IN OK BY THEN. CLEARING SKIES SHOULD OVERSPREAD MOST OF THE AREA DURING THE NIGHT. BASED ON COMBO OF CLOUDS AND 850MB TEMPERATURES...HAVE TRIMMED TEMPERATURES A BIT. FRI-TUE: NO SIGNIFICANT CHANGES THIS PERIOD. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 95 72 85 65 / 20 40 40 10 HUTCHINSON 95 71 83 64 / 20 40 30 10 NEWTON 93 69 83 63 / 20 50 30 10 ELDORADO 93 69 84 63 / 20 40 30 10 WINFIELD-KWLD 96 73 85 66 / 20 30 40 10 RUSSELL 91 67 82 62 / 30 50 20 10 GREAT BEND 94 68 83 61 / 20 50 20 10 SALINA 90 70 83 65 / 40 50 20 10 MCPHERSON 93 71 83 64 / 20 50 20 10 COFFEYVILLE 94 71 86 64 / 20 40 40 10 CHANUTE 91 71 85 64 / 20 50 40 10 IOLA 90 70 85 63 / 20 50 30 10 PARSONS-KPPF 93 72 86 65 / 20 40 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 6, 12:22 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1222 PM CDT WED AUG 6 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-071730- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1222 PM CDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO AFFECT PARTS OF CENTRAL KANSAS AND THE NORTHERN FLINT HILLS THIS AFTERNOON...WITH A CHANCE OF STORMS DEVELOPING FURTHER SOUTH ACROSS THE REST OF SOUTH CENTRAL AND SOUTHEAST KANSAS TOWARD EARLY EVENING. ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH BRIEF BUT DAMAGING DOWN-BURST WIND GUSTS TO 70 MPH. A MORE ORGANIZED COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP IN NORTHWEST KANSAS EARLY THIS EVENING AND THEN MOVE SOUTHEAST ACROSS THE AREA TONIGHT. THE CHANCE FOR SEVERE WEATHER WILL RESIDE FOR AREAS MAINLY NORTH OF A KINGMAN TO WINFIELD TO SEDAN LINE. THE PRIMARY RISKS WILL BE LOCALLY DAMAGING WIND GUSTS TO 60 MPH WITH HEAVY RAINFALL ALSO POSSIBLE. HEAT INDICES WILL CLIMB TO AROUND 100 ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS COULD LINGER ON THURSDAY MORNING...ESPECIALLY SOUTH OF HIGHWAY 54...HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE. THERE IS A CHANCE THAT STORMS COULD REDEVELOP THURSDAY AFTERNOON...MAINLY NEAR THE OKLAHOMA BORDER. THESE STORMS MAY BE STRONG TO SEVERE. THUNDERSTORMS ARE IN THE FORECAST FROM FRIDAY NIGHT THROUGH TUESDAY ACROSS PARTS OF THE AREA. STORMS MAY BE STRONG DURING THIS PERIOD. HOWEVER THERE IS TOO MUCH UNCERTAINTY TO DETERMINE THE THREAT FOR ORGANIZED SEVERE THUNDERSTORMS DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/HOWERTON
In the hours before
Special weather statement, Aug 6, 1:09 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 109 PM CDT WED AUG 6 2008 KSZ033-061845- LINCOLN- 109 PM CDT WED AUG 6 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY... AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF BARNARD TO 5 MILES SOUTH OF HUNTER...AND MOVING SOUTHEAST AT 21 MPH. RAINFALL RATES UP TO ONE AND A HALF INCHES PER HOUR CAN BE EXPECTED. GUSTY OUTFLOW WINDS OF 40 TO TO 50 MPH WILL ALSO BE POSSIBLE WITH THESE STORMS. DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 54 min |
| Aug 5, 8:13 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 34 min |
| Aug 6, 3:39 AM CDT | Areal Flood Warning | ICT | Allen | 6 hr |
| Aug 6, 5:08 AM CDT | Areal Flood Warning | ICT | McPherson | 5 hr |
| Aug 6, 5:14 AM CDT | Areal Flood Warning | ICT | Chase | 6 hr |
| Aug 6, 6:24 AM CDT | Areal Flood Warning | ICT | Woodson | 6 hr |
| Aug 6, 6:27 AM CDT | Areal Flood Warning | ICT | Marion | 6 hr |
| Aug 6, 7:30 AM CDT | Areal Flood Warning | ICT | Neosho, Wilson | 6 hr |
| Aug 6, 7:38 AM CDT | Areal Flood Warning | ICT | Butler, Greenwood | 5 hr |
| Aug 6, 1:27 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 48 min |
Nearby
River Flood Warnings in Kansas, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.